Alert archive / Kentucky / High Wind Warnings in 2015
High Wind Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this high wind warning at Oct 27, 2015, 4:15 AM EDT for Harlan County, Letcher County, Kentucky. It took effect at Oct 27, 2015, 6:00 PM EDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2015, 4:15 AM EDT (08:15 UTC)
- In effect from
- Oct 27, 2015, 6:00 PM EDT
- Expired
- Oct 28, 2015, 9:32 AM EDT
- In force
- 16 hr
- Issued by
- NWS Jackson, KY
Counties Harlan County, KY, Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1900 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
683 WWUS73 KJKL 270815 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 415 AM EDT TUE OCT 27 2015 ...DAMAGING WINDS EXPECTED TONIGHT INTO EARLY WEDNESDAY MORNING... .WINDS WILL GUST BETWEEN 50 AND 60 MPH ABOVE 3000 FEET FROM TONIGHT INTO EARLY WEDNESDAY MORNING. IT IS POSSIBLE THAT SOME HIGH WIND MAY BE FORCED DOWNWARD INTO VALLEY AREAS...ESPECIALLY NORTH OF BLACK MOUNTAIN. THIS COULD LEAD TO LOCALIZED DAMAGE. KYZ088-118-271615- /O.UPG.KJKL.HW.A.0001.151028T0000Z-151028T1400Z/ /O.NEW.KJKL.HW.W.0001.151027T2200Z-151028T1400Z/ HARLAN-LETCHER- INCLUDING THE CITIES OF...CUMBERLAND...HARLAN...JENKINS... WHITESBURG 415 AM EDT TUE OCT 27 2015 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EDT WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * HIGH WINDS WILL DEVELOP AFTER 6 PM THIS EVENING ALONG THE HIGHEST RIDGES NEAR THE VIRGINIA BORDER. THE THREAT FOR HIGH WINDS WILL CONTINUE UNTIL 10 AM WEDNESDAY. * WIND GUSTS BETWEEN 50 AND 60 MPH ARE EXPECTED. * THE GREATEST THREAT FOR STRONG WINDS WILL BE FOR ELEVATIONS ABOVE 3000 FEET...BUT SOME STRONG WINDS MAY BE FORCED DOWNWARD INTO VALLEYS. VALLEY AREAS MOST LIKELY TO BE AFFECTED INCLUDE LOCATIONS FROM NEAR CUMBERLAND TO EOLIA. A FEW TREES MAY BE DOWNED AND SOME ROOF DAMAGE IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
4 follow-up statements
040 WWUS73 KJKL 271532 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 1132 AM EDT TUE OCT 27 2015 ...DAMAGING WINDS EXPECTED TONIGHT INTO EARLY WEDNESDAY MORNING... .WINDS WILL GUST BETWEEN 50 AND 60 MPH ABOVE 3000 FEET FROM TONIGHT INTO EARLY WEDNESDAY MORNING. IT IS POSSIBLE THAT SOME HIGH WIND MAY BE FORCED DOWNWARD INTO VALLEY AREAS...ESPECIALLY NORTH OF BLACK MOUNTAIN. THIS COULD LEAD TO LOCALIZED DAMAGE. KYZ088-118-280000- /O.CON.KJKL.HW.W.0001.151027T2200Z-151028T1400Z/ HARLAN-LETCHER- INCLUDING THE CITIES OF...CUMBERLAND...HARLAN...JENKINS... WHITESBURG 1132 AM EDT TUE OCT 27 2015 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EDT WEDNESDAY... * HIGH WINDS WILL DEVELOP AFTER 6 PM THIS EVENING ALONG THE HIGHEST RIDGES NEAR THE VIRGINIA BORDER. THE THREAT FOR HIGH WINDS WILL CONTINUE UNTIL 10 AM WEDNESDAY. * WIND GUSTS BETWEEN 50 AND 60 MPH ARE EXPECTED. * THE GREATEST THREAT FOR STRONG WINDS WILL BE FOR ELEVATIONS ABOVE 3000 FEET...BUT SOME STRONG WINDS MAY BE FORCED DOWNWARD INTO VALLEYS. VALLEY AREAS MOST LIKELY TO BE AFFECTED INCLUDE LOCATIONS FROM NEAR CUMBERLAND TO EOLIA. A FEW TREES MAY BE DOWNED AND SOME ROOF DAMAGE IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
425 WWUS73 KJKL 280000 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 800 PM EDT TUE OCT 27 2015 ...DAMAGING WINDS EXPECTED TONIGHT INTO EARLY WEDNESDAY MORNING... .WINDS WILL GUST BETWEEN 50 AND 60 MPH ABOVE 3000 FEET FROM TONIGHT INTO EARLY WEDNESDAY MORNING. IT IS POSSIBLE THAT SOME HIGH WIND MAY BE FORCED DOWNWARD INTO VALLEY AREAS...ESPECIALLY NORTH OF BLACK MOUNTAIN. THIS COULD LEAD TO LOCALIZED DAMAGE. KYZ088-118-280900- /O.CON.KJKL.HW.W.0001.000000T0000Z-151028T1400Z/ HARLAN-LETCHER- INCLUDING THE CITIES OF...CUMBERLAND...HARLAN...JENKINS... WHITESBURG 800 PM EDT TUE OCT 27 2015 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM EDT WEDNESDAY... * HIGH WINDS WILL DEVELOP THIS EVENING ALONG THE HIGHEST RIDGES NEAR THE VIRGINIA BORDER. THE THREAT FOR HIGH WINDS WILL CONTINUE UNTIL 10 AM WEDNESDAY. * WIND GUSTS BETWEEN 50 AND 60 MPH ARE EXPECTED. * THE GREATEST THREAT FOR STRONG WINDS WILL BE FOR ELEVATIONS ABOVE 3000 FEET...BUT SOME STRONG WINDS MAY BE FORCED DOWNWARD INTO VALLEYS. VALLEY AREAS MOST LIKELY TO BE AFFECTED INCLUDE LOCATIONS FROM NEAR CUMBERLAND TO EOLIA. A FEW TREES MAY BE DOWNED AND SOME ROOF DAMAGE IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ GREIF
312 WWUS73 KJKL 280805 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 405 AM EDT WED OCT 28 2015 ...HIGH WINDS EXPECTED EARLY THIS MORNING ABOVE 3000 FEET... .WINDS WILL GUST BETWEEN 50 AND 60 MPH ABOVE 3000 FEET THROUGH EARLY THIS MORNING. IT IS POSSIBLE THAT SOME HIGH WIND MAY BE FORCED DOWNWARD INTO VALLEY AREAS...ESPECIALLY NORTH OF BLACK MOUNTAIN. THIS COULD LEAD TO LOCALIZED DAMAGE. KYZ088-118-281400- /O.CON.KJKL.HW.W.0001.000000T0000Z-151028T1400Z/ HARLAN-LETCHER- INCLUDING THE CITIES OF...CUMBERLAND...HARLAN...JENKINS... WHITESBURG 405 AM EDT WED OCT 28 2015 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * THE THREAT FOR HIGH WINDS WILL CONTINUE UNTIL 10 AM THIS MORNING. * WIND GUSTS BETWEEN 50 AND 60 MPH ARE EXPECTED. * THE GREATEST THREAT FOR STRONG WINDS WILL BE FOR ELEVATIONS ABOVE 3000 FEET...BUT SOME STRONG WINDS MAY BE FORCED DOWNWARD INTO VALLEYS. VALLEY AREAS MOST LIKELY TO BE AFFECTED INCLUDE LOCATIONS FROM NEAR CUMBERLAND TO EOLIA. A FEW TREES MAY BE DOWNED AND SOME ROOF DAMAGE IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
151 WWUS73 KJKL 281332 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 932 AM EDT WED OCT 28 2015 KYZ088-118-281445- /O.CAN.KJKL.HW.W.0001.000000T0000Z-151028T1400Z/ HARLAN-LETCHER- INCLUDING THE CITIES OF...CUMBERLAND...HARLAN...JENKINS... WHITESBURG 932 AM EDT WED OCT 28 2015 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE HIGH WIND WARNING. WINDS IN THE HIGHER ELEVATIONS ACROSS SOUTHEASTERN KENTUCKY HAVE DIMINISHED THIS MORNING. HOWEVER...OCCASIONAL WIND GUSTS TO AROUND 30 MPH WILL STILL BE POSSIBLE THROUGH EARLY THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this high wind warning went out at Oct 27, 3:53 AM EDT, 22 minutes earlier.
Area forecast discussion, Oct 27, 3:53 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 353 AM EDT TUE OCT 27 2015 .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 353 AM EDT TUE OCT 27 2015 A SHORTWAVE TROUGH IS CROSSING THE CENTRAL PLAINS THIS MORNING DRAWING THE MOISTURE NORTHWARD FROM THE SYSTEM THAT HAS BEEN SITTING ON THE GULF COAST OVER THE PAST FEW DAYS. A WARM FRONT HAS BEEN WORKING NORTHWARD ACROSS THE REGION. THIS FEATURE...COMBINED WITH THE MOISTURE HAS LED TO WIDESPREAD LIGHT RAIN TO BREAK OUT ACROSS EAST KENTUCKY OVERNIGHT. AS THE SHORTWAVE TROUGH CONTINUES TO ADVANCE EASTWARD TODAY...A SURFACE LOW WILL DEVELOP OVER THE PLAINS...THEN TRACK INTO THE WESTERN GREAT LAKES BY WEDNESDAY MORNING. THE WARM FRONT ASSOCIATED WITH THIS DEVELOPING LOW PRESSURE SYSTEM...WILL SLOWLY WORK NORTHWARD ACROSS THE AREA THIS MORNING INTO THE EARLY AFTERNOON HOURS. AS THE BOUNDARY SHIFTS NORTH THIS AFTERNOON/EVENING...SOUTHEAST WINDS BEHIND THE BOUNDARY WILL RAMP UP...HELPING TO ESTABLISH IMPRESSIVE DOWNSLOPE WINDS OFF THE HIGHER TERRAIN OF THE APPALACHIANS. HI-RES MODELS SUPPORT THE IDEA THAT THIS MAY BE ENOUGH TO SHUT OFF PRECIPITATION ACROSS MUCH OF EASTERN KENTUCKY LATER THIS EVENING...OR AT A MINIMUM...LEAD TO MORE ISOLATED OR SCATTERED SHOWERS. GIVEN HOW SOUTHEAST FLOW TYPICALLY DISRUPTS PRECIPITATION...THIS DOES NOT SEEM UNREASONABLE. THUS...WILL PLAN TO GO WITH DECREASING POPS INTO THE EVENING HOURS...BUT ONLY DROPPING IT TO SCATTERED COVERAGE IN THE EAST AND SOUTHEAST. SOUTHEAST FLOW ONLY STRENGTHENS TONIGHT AS A 875MB INVERSION DEVELOPS. THE LOW LEVEL JET MAY EXCEED 60 KNOTS LATER TONIGHT. THIS WILL ONLY FURTHER DISRUPT PRECIPITATION. IN FACT...MUCH OF EASTERN KENTUCKY MAY SEE A LULL OVERNIGHT. HOWEVER...TO KEEP GRIDS SOMEWHAT CONSISTENT WITH NEIGHBORING OFFICES...ONLY DROPPED POPS BACK IN THE EAST AND SOUTHEAST. DAYSHIFT WILL HAVE TO REEVALUATE THE NEED TO GO A BIT FURTHER. AS FAR AS THE WIND THREAT GOES ON THE HIGH TERRAIN TONIGHT...THE STRENGTH ALONE OF THE LOW LEVEL JET SUPPORTS UPGRADING THE HIGH WIND WATCH TO A WARNING. ALSO STILL SOME CONCERNS FOR A MOUNTAIN WAVE WHICH COULD BRING SOME OF THESE HIGHER WINDS DOWN INTO THE VALLEYS JUST DOWNWIND OF THE HIGHER TERRAIN AND POTENTIALLY LEAD TO SOME DAMAGE. LOCAL RESEARCH SEEMS TO SUPPORT THE POSSIBILITY THIS COULD OCCUR TONIGHT. HOWEVER...THESE EVENTS ARE RARE FOR EASTERN KENTUCKY. REGARDLESS...AREAS JUST DOWNWIND OF THE HIGH TERRAIN SHOULD BE AWARE OF THIS POTENTIAL. AS THE LOW MOVES INTO THE GREAT LAKES TOMORROW MORNING...A SURFACE TROUGH WILL BE DRAGGED ACROSS EASTERN KENTUCKY...LEADING TO WIDESPREAD SHOWERS AS THIS FEATURE MOVES EAST. IT APPEARS THEN THAT WE COULD DRY OUT HEADING INTO THE AFTERNOON HOURS ON WEDNESDAY. HOWEVER...AS A DRY SLOT SPREADS ACROSS THE REGION...AND THE COLD FRONT STILL OUT WEST OF THE AREA...WE MAY HAVE TO WATCH FOR ADDITIONAL SHOWER OR STORM DEVELOPMENT AS INSTABILITY COULD INCREASE INTO THE EVENING HOURS. THIS IS ESPECIALLY TRUE IF WE CAN BREAK OUT INTO SOME SUNSHINE AND BOOST THE INSTABILITY A BIT. THUS...WILL INTRODUCE SOME THUNDER FOR WEDNESDAY EVENING...ESPECIALLY IN OUR WESTERN COUNTIES. ANY STORMS WHICH DO DEVELOP...COULD BRING DOWN SOME VERY STRONG WINDS WITH 500MB WINDS AROUND 70 KNOTS. PLAN TO MENTION THE POSSIBILITY OF SOME STRONG WIND GUSTS WITH THE STORMS WEDNESDAY EVENING IN THE HWO. AS FOR RAINFALL AMOUNTS...WILL MAINTAIN A STRONG GRADIENT FROM EAST TO WEST ACROSS THE AREA AS DOWNSLOPING FLOW GIVES RAINFALL AMOUNTS A BIG HIT IN THE EAST. WE MAY BE LUCKY TO SEE A HALF INCH OF RAIN IN THE EAST...WITH 1 TO 2 INCHES POSSIBLE TOWARDS CENTRAL KENTUCKY. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 353 AM EDT TUE OCT 27 2015 LONG TERM DISCUSSION WILL FOLLOW SHORTLY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 221 AM EDT TUE OCT 27 2015 LIGHT RAIN WILL OVERSPREAD EASTERN KENTUCKY OVERNIGHT AND CONTINUE THROUGH TUESDAY AND TUESDAY NIGHT. SOUTHEAST WINDS ARE EXPECTED TO PREVAIL THROUGH THE PERIOD...WHICH WILL RESULT IN DOWNSLOPING FLOW OFF THE HIGH TERRAIN OF THE APPALACHIANS. THUS...CEILINGS WILL BE VERY SLOW TO LOWER THROUGH THE PERIOD. IN FACT...WE MAY NOT REACH MVFR UNTIL LATE TUESDAY NIGHT OR PERHAPS EVEN WEDNESDAY. WITH MORE MODERATE RAIN EXPECTED IN CENTRAL KENTUCKY...KSME/KLOZ/KSYM MAY SEE MVFR VISIBILITIES WITH THE HEAVIER RAIN ON TUESDAY. OTHERWISE...FARTHER EAST WILL LIKELY STAY VFR THROUGH TUESDAY EVENING. && .JKL WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 6 PM THIS EVENING TO 10 AM EDT WEDNESDAY FOR KYZ088-118. && SHORT TERM...KAS LONG TERM...HAL AVIATION...KAS
Hazardous weather outlook, Oct 27, 4:07 AM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 407 AM EDT TUE OCT 27 2015 KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>117-119- 120-281100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-ELLIOTT- MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY- PERRY-CLAY-LESLIE-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...SANDY HOOK... WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ... COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 407 AM EDT TUE OCT 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FEW THUNDERSTORMS ARE POSSIBLE WEDNESDAY EVENING. ANY STORM THAT DEVELOPS MAY CONTAIN STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ088-118-281100- HARLAN-LETCHER- INCLUDING THE CITIES OF...CUMBERLAND...HARLAN...JENKINS... WHITESBURG 407 AM EDT TUE OCT 27 2015 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. WIND GUSTS BETWEEN 50 AND 60 MPH ARE EXPECTED TONIGHT...MAINLY FOR ELEVATIONS ABOVE 3000 FEET. SOME OF THE STRONG WINDS MAY BE FORCED DOWNWARD INTO LOCAL VALLEY AREAS...ESPECIALLY NORTH OF BLACK MOUNTAIN. THESE WINDS COULD CAUSE LOCALIZED DAMAGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WIND GUSTS BETWEEN 50 AND 60 MPH WILL REMAIN POSSIBLE EARLY WEDNESDAY MORNING...MAINLY FOR ELEVATIONS ABOVE 3000 FEET. A FEW THUNDERSTORMS ARE POSSIBLE WEDNESDAY EVENING. ANY STORM THAT DEVELOPS MAY CONTAIN STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY DAMAGE FROM STRONG WINDS TONIGHT INTO EARLY WEDNESDAY MORNING. KAS
Nearby
High Wind Warnings in Kentucky, 2015Every high wind warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.